Sean Klepper M.D.
Artur Zembowicz M.D....
Drug-induced bullous pemphigoid:
- Typically affects elderly patients
- Presents with tense bullae on an erythematous or urticarial base
- Involves the trunk, extremities and intertriginous areas
- Caused by IgG autoantibodies directed against hemidesmosome antigens
- Implicated drugs include furosemide, penicillamine, penicillin, salicylazosulfapyridine, sulfasalazine and phenacetin.
- Similar to what is seen in classic bullous pemphigoid, there are subepidermal blisters containing abundant eosinophils.
- Direct immunofluorescence shows linear IgG and C3 along the dermal-epidermal junction, as in classic bullous pemphigoid.
Drug-induced linear IgA disease
- The presentation is similar to that seen in classic linear IgA disease: a vesiculobullous eruption affecting the trunk, inner thighs and pelvic area.
- Pruritis, mucosal involvement and/or scarring ay occur.
- The eruption clears with drug cessation, but often recurs in an even more severe form if the drug is restarted.
- Implicated drugs include vancomycin, penicillin, ceftriaxone, metronidazole, rifampicin, lithium, Dilantin, antihyperlipidemics, furosemide, ACE inhibitors, granulocyte colony-stimulating factor, piroxicam and diclophenac.
- Subepidermal blisters containing neutrophils and fibrin
- Neutrophil-rich interface dermatitis
- Variable tissue eosinophilia
- Direct immunofluorescence shows linear IgA along the dermal-epidermal junction.